Oklahoma, 2018

Flash Flooding and Flood in Oklahoma, December 26, 2018

December 26, 2018 · NWS OUN · 12 events in 6 counties and zones

A strong storm system with unseasonable moisture brought heavy rainfall and high winds to the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$21,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

A strong storm system with unseasonable moisture brought heavy rainfall and high winds to the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 26, 11:38 AM CST, 2 hours 22 minutes earlier.

Area forecast discussion, Dec 26, 11:38 AM CST, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1138 AM CST Wed Dec 26 2018

.AVIATION...
18Z TAFs...Areas of rain with embedded thunder will impact most
sites for the rest of the afternoon. A more significant line of
thunderstorms may impact the terminals this evening, with the most
likely impacted terminals being SPS, LAW, OUN, and OKC. Included
thunder at CSM and PNC as well, although chances are comparatively
lower. Conditions should quickly clear out by midnight for most
sites, with improvements to both ceilings and visibilities. Expect
a wind shift to move across the area tomorrow morning, shifting
winds from the south to a northwesterly direction.

PW

&&

.PREV DISCUSSION... /issued 539 AM CST Wed Dec 26 2018/

AVIATION...
TAFs 2612/2712...
Scattered showers a few thunderstorms have developed over
western north Texas and southwest Oklahoma during
the past hour.  Showers and storms are expected to become
more numerous and move north and east through the morning.
Meanwhile, fog will lower visibility to around 1 mile
across northwest Oklahoma through the morning with some
improvement through the afternoon. Elsewhere, mainly IFR ceilings
are expected over the next 12 hours at most TAF sites with some
improvement to MVFR ceilings in and around thunderstorms. During
the evening, showers and storms will gradually end from west to
east with mainly VFR conditions.

PREV DISCUSSION... /issued 319 AM CST Wed Dec 26 2018/

DISCUSSION...
Scattered showers and perhaps a few elevated storms will continue
to develop through sunrise. It appears a better concentration of
showers will be across northern Oklahoma, along and near an area
of better convergence and moisture gradient. There may be a 2-3
hour lull in precipitation around sunrise, but lift will continue
to increase as a strong trough approaches. This will also
increase the chances of mainly elevated storms and the potential
for heavy rainfall.

How much near surface instability if any is somewhat questionable
for this afternoon/early evening. At this point will go more with
the solution of mainly elevated storms and areas of heavy
rainfall. Later today and this evening, as cold mid level
temperatures overspread the area, enough CAPE will be available
for the risk of hail, mainly across the western half/third of the
forecast area.

The upper low/trough will lift north of the southern Plains early
Thursday. This will bring a quick end to shower and thunderstorm
chances as drier air is advected into the region. Will continue
to keep slight/chance POPs for mainly light snow late Friday into
Saturday. At this time, it appears any snow accumulation will be
light.

Another system may influence our weather late in the weekend into
early next week. For now will mention a slight chance of a cold
rain and or rain/snow mix across mainly the southeast part of
Oklahoma.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  60  45  54  28 / 100 100   0   0
Hobart OK         61  40  51  25 / 100  60   0   0
Wichita Falls TX  63  46  57  31 / 100  90   0   0
Gage OK           59  34  45  19 /  90  50   0   0
Ponca City OK     59  45  55  24 /  90 100  10   0
Durant OK         63  50  63  34 /  80 100  10   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

25/23/08
Hazardous weather outlook, Dec 26, 11:23 AM CST, 2 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1123 AM CST Wed Dec 26 2018

OKZ004>048-050>052-TXZ083>090-271730-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1123 AM CST Wed Dec 26 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...This Afternoon and Tonight...

.Thunderstorms...
Strong to severe storms are possible across portions of western,
central, and southern Oklahoma, and all of western north Texas
this afternoon and evening.

Location...
The Slight Risk is along and south of a line from Hollis and
Mangum, to Lawton and Duncan, to Ardmore and Durant Oklahoma. This
includes all of western north Texas. A Marginal Risk is north of
the slight risk and south of a line from Woodward and Kingfisher,
to Guthrie and Chandler Oklahoma. This includes the Oklahoma City
Metro, Clinton, and Ada.

Timing...
The most likely time for severe storms will be from 2 pm to
Midnight, but some strong to marginally severe storms are possible
through early afternoon.

Impacts...
Hail up to the size of quarters.
Wind gusts up to 60 mph.
There is a low potential for a tornado across portions of north
Texas with a very low tornado potential further north across
southern and central Oklahoma.
Locally heavy rainfall and flooding.

Discussion...
Showers and thunderstorms will continue to move across the area
through tonight. Some of the storms through early this afternoon
could become strong to marginally severe with gusty winds, small
hail, and heavy rain the main concerns.

The highest potential for severe storms will be later this
afternoon and this evening across the risk areas. A squall line
could develop and move across the area during this time. Hail and
strong winds will be the main concerns. However, a tornado or two
can not be ruled out. The potential for severe storms will
decrease overnight but thunderstorms will remain possible through
early Thursday morning.

.SPOTTER AND EMERGENCY MANAGEMENT STATEMENT...

Storm spotter groups and emergency management personnel across the
risk areas should prepare for severe weather operations this
afternoon and evening.

.Heavy Rain...
Locally heavy rainfall will also be a concern across portions of
Oklahoma and north Texas through early Thursday morning. Flooding
could occur in some of these locations, especially in poorly
drained low-lying areas.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Winter Weather...
There is a chance of light snow across most of Oklahoma, and
western north Texas early Saturday morning through Saturday
evening. Some locations across western and northwestern Oklahoma
could receive one to two inches of snowfall accumulation.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Dec 26, 9:56 AM CST, 4 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
956 AM CST WED DEC 26 2018

OKZ027-039-044-045-TXZ090-261645-
Grady OK-Cotton OK-Stephens OK-Jefferson OK-Clay TX-
956 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR south central Grady...
northeastern Cotton...Stephens...Jefferson and eastern Clay Counties
Until 1045 AM CST....

AT 951 AM CST, strong thunderstorms were along a line extending from
4 miles north of Corum to 5 miles south of Hastings to 5 miles
northwest of Bellevue, moving northeast at 50 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...

LAT...LON 3357 9817 3408 9818 3446 9821 3451 9817
      3451 9814 3454 9814 3485 9786 3460 9766
      3406 9760 3386 9784 3385 9787 3389 9798
      3374 9798
TIME...MOT...LOC 1551Z 207DEG 42KT 3442 9808 3415 9809 3368 9809

30
Special weather statement, Dec 26, 10:35 AM CST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1035 AM CST WED DEC 26 2018

OKZ044-TXZ086-089-261700-
Cotton OK-Wichita TX-Archer TX-
1035 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Cotton...central
Wichita and northwestern Archer Counties Until 1100 AM CST....

AT 1031 AM CST, a strong thunderstorm was located near Holliday,
moving north at 50 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...

LAT...LON 3374 9888 3413 9875 3415 9838 3372 9861
TIME...MOT...LOC 1631Z 202DEG 44KT 3381 9873

30
Special weather statement, Dec 26, 11:06 AM CST, 2 hours 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1106 AM CST WED DEC 26 2018

OKZ037-038-044-TXZ086-089-090-261745-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
1106 AM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
southern Comanche...northwestern Clay...Wichita and Archer Counties
Until 1145 AM CST....

AT 1102 AM CST, strong thunderstorms were along a line extending from
near Burkburnett to 7 miles northeast of Megargel, moving north at 45
MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3351 9895 3360 9896 3464 9874 3466 9815
      3405 9817 3342 9867
TIME...MOT...LOC 1702Z 202DEG 39KT 3411 9856 3353 9884

30
Special weather statement, Dec 26, 12:23 PM CST, 1 hour 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1223 PM CST WED DEC 26 2018

OKZ037-038-044-TXZ086-088>090-261915-
Tillman OK-Cotton OK-Comanche OK-Clay TX-Wichita TX-Archer TX-
Baylor TX-
1223 PM CST WED DEC 26 2018

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Tillman...Cotton...
Comanche...northwestern Clay...Wichita...Archer and eastern Baylor
Counties Until 115 PM CST....

AT 1219 PM CST, strong thunderstorms were along a line extending from
3 miles east of Loveland to 4 miles southwest of Burkburnett to 3
miles south of Mankins to 6 miles southwest of Megargel, moving
northeast at 40 MPH.

HAZARDS INCLUDE...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3384 9898 3384 9895 3388 9895 3400 9889
      3476 9872 3482 9812 3343 9847 3340 9920
TIME...MOT...LOC 1819Z 202DEG 36KT 3432 9871 3405 9863 3373 9880 3340
9903

30

The radar

The Altus AFB radar (KFDR), 53 km away, was scanning. The volume nearest the first event began at 20:02 UTC.

Open the radar archive at this moment

Event by event

9 thunderstorm wind, 2 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Comanche

When
December 26, 2:00 PM CST to 5:00 PM CST
Where
Comanche County, 4.4 mi WSW of Lawton to 4.31 mi SW of Lawton
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.578, -98.457

Roads impassable between 38TH and 52ND on Bishop road.

Flash Flood, Comanche

When
December 26, 2:09 PM CST to 5:09 PM CST
Where
Comanche County, Elgin to 0.34 mi W of Elgin
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
34.780, -98.290

Westbound Highway 277 was covered in water.

Flood, Comanche

When
December 26, 2:11 PM CST to 5:11 PM CST
Where
Comanche County, 1.48 mi E of Lawton to 1.47 mi E of Lawton
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.607, -98.364

Vehicles stranded on East Gore Boulevard west of Flower Mound road.

Thunderstorm Wind, Comanche

When
December 26, 6:26 PM CST
Where
Comanche County, 1.84 mi WSW of Lawton
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
34.600, -98.420

Power outages reported on the west side of Lawton, OK.

Thunderstorm Wind, Kiowa

When
December 26, 6:26 PM CST
Where
Kiowa County, 0.57 mi E of Hobart
Measured
60 kt (69 mph) measured gust
Reported by
ASOS
Coordinates
35.030, -99.090

Measured at Hobart, OK.

Thunderstorm Wind, Comanche

When
December 26, 6:44 PM CST
Where
Comanche County, 3.64 mi SSE of Lawton
Measured
54 kt (62 mph) measured gust
Reported by
Amateur Radio
Coordinates
34.560, -98.370

Measured at Southeast 60TH and Woodlawn in southeast Lawton, OK.

Thunderstorm Wind, Jefferson

When
December 26, 7:02 PM CST
Where
Jefferson County, Sugden
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
34.080, -97.980

Roof blown off of house. Time is radar estimated.

Thunderstorm Wind, Comanche

When
December 26, 7:07 PM CST
Where
Comanche County, 5.34 mi NNE of Pumpkin Center
Measured
62 kt (71 mph) measured gust
Reported by
COOP Observer
Coordinates
34.660, -98.170

Thunderstorm Wind, Garvin

When
December 26, 7:58 PM CST
Where
Garvin County, Pauls Valley
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
34.740, -97.220

Gusts of 55-60 mph estimated by public.

Thunderstorm Wind, Oklahoma

When
December 26, 8:01 PM CST
Where
Oklahoma County, (Okc)will Rogers Apt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
35.390, -97.600

Thunderstorm Wind, Garvin

When
December 26, 8:17 PM CST
Where
Garvin County, 1.49 mi SSW of Stratford
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
34.780, -96.970

Emergency manager reports a trailer with the roof peeled back and barn damage.

Thunderstorm Wind, McClain

When
December 26, 8:24 PM CST
Where
McClain County, Purcell
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
35.010, -97.370

Power outages were reported in south Purcell.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2018Every state in 2018This day in weather historyWarnings in Oklahoma, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793983, 794007, 794008, 794011, 794019, 794020, 794016, 794021, 794022, 794024, 794017, 794018.